Maryland, 2004

Flash Flood in Maryland, July 12 to 13, 2004

July 12 to 13, 2004 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with torrential downpours caused considerable flooding throughout Cecil County on the 12th and hit North East the hardest. A limited state of emergency was declared.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with torrential downpours caused considerable flooding throughout Cecil County on the 12th and hit North East the hardest. A limited state of emergency was declared. In the county five bridges were destroyed or closed, three homes were condemned, six other homes suffered major damage, fifty-six others suffered minor damage and thirty-five people were evacuated and sheltered. More than thirty-five roads were closed in the county, about two dozen remained closed on the 13th. Many vehicles and their occupants were stranded in flood waters. Road repairs alone was estimated at one million dollars. In North East, one house collapsed. Several residents were rescued from homes near the Little North East Creek. A second home was condemned. All the major roads including Maryland State Route 272 and U.S. Route 40 were flooded and closed. Many downtown businesses flooded. In Chesapeake City, a third home was condemned because of flooding and Maryland State Route 13 was closed. In Port Deposit, Rock Run flooded and damaged a bridge. Flood waters spilled over the bridge and onto North Main Street and Granite Avenue. About 25 people were evacuated and homes near Granite Avenue suffered heavy damage. The Old Neck Road Bridge over the Piney Creek near Elk Neck washed away. Many secondary roads throughout the county had their pavement torn away.Storm totals included 7.21 inches in Elkton and 3.74 inches in Conowingo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 11:10 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 11:10 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT MON JUL 12 2004

SENT OUT AN UPDATE WHICH INCLUDED AN EXPANSION OF THE FLOOD WATCH TO
OUR NORTH AND WEST. ALSO NEEDED TO LOWER TEMPS FOR MOST PLACES BY A
CATEGORY OR TWO. AN UPDATED FLOOD WATCH BULLETIN WITH ALL THE NEWER
DETAILS HAVE BEEN SENT.

KRUZDLO

----------------------PREVIOUS AFD---------------------------

.UPDATE...
ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY
OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN
HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY
COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME
ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN
SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH
COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN
THE FLOOD WATCH.

UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO
FOLLOW SOON.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019.
DE...FLOOD WATCH THROUGH TONIGHT DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT MDZ008.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

GORSE

-----------------------------------
.PREVIOUS DISCUSSION FROM 345 AM...

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE
ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS
ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT
INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON
A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN
THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW
NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP.

&&

.HYDROLOGY...

WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY.
WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2
INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE
MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE
GIVE ALL THE ABOVE.

&&

.LONG TERM (WED THROUGH SUNDAY)...
MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST.

&&

.MARINE...
FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3
TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE.
REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS,
AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON
NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL
SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS
MARINE AREA.

&&

.AVIATION...
TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND
THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING
CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA.
&&

ZEV/NYY5531
Hazardous weather outlook, Jul 12, 3:35 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT MON JUL 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130834-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
435 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA.
IN PENNSYLVANIA...
  DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS.

IN NEW JERSEY...
  CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON.

IN DELAWARE...
  NEW CASTLE.

IN MARYLAND...
  CECIL.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT
THE AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cecil

When
July 12, 1:30 PM EST to July 13, 1:30 AM EST
Where
Cecil County, Countywide
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422191.